CHARLESTON — Notebooks, pencils, backpacks, and lunch boxes—back to school season is more than these items, but a time of transitions and new routines. New and changing routines can lead to poisonings.
Morning Rush Medication Mix Up!
Mornings can be hectic with everyone scrambling to get out of the house. When in a hurry and distracted, medication mix ups can occur. Taking someone else’s medication can be dangerous. During this time, it is important to slow down and read all medication labels. Keep medications in their original container until ready for use. Do not lay medicine on the counter where it could be mistaken for someone else’s or where a child could get it.
Medication Double Dose
Pick one parent to consistently give medication. Especially during the rush of getting to school and work on time, one parent may medications and then without realizing it was given, the other parent may give medications again. Another way to prevent a double dose is by keeping a medication log or chart to check off when medicines are given.
Dares have been around for a long time but have risen in popularity with the Internet and social media. It is important to talk about the dangers of dares. While some may be harmless, others may cause harm, especially dares involving medications or chemicals. It is best not to take items to alter how one thinks or behaves, even if it is “legal.”
Mistakes with Caffeine
While students may use caffeine to help them study or get through a long day of school and extracurricular activities, large doses of caffeine can cause harm, such as nausea, insomnia, headaches, and rapid heartbeat. It is best to limit the amount of caffeine consumed.
Save the West Virginia Poison Center number – 1-800-222-1222.
If a poisoning occurs, do not wait for symptoms to appear. Call the medical experts at the West Virginia Poison Center 24 hours a day, 7 days a week, 365 days a year. All calls are free and confidential.